Pharmacology

First Aid for the USMLE Step 1 Casebook – 4 year old boy with seizures

A 4-year-old boy is brought to the emergency department after being seen shaking on the floor. He had been playing with a video game when the episode began. He has no prior history of seizures or neurologic disorders. The episode resolved after 2 minutes.

>>>What is the most likely diagnosis for this patient?

>>>What is the most appropriate treatment for this condition?

>>>What are the side effects of the drugs associated with treatment?

>>>If the boy were in class answering a question and suddenly stopped for 30 seconds, then continued with his explanation, what would be the diagnosis and treatment?

>>>Which two commonly used seizure medications may cause Stevens-Johnson syndrome?

—click “more” for the answers—

>>>What is the most likely diagnosis for this patient?

Most likely, the patient had a grand mal seizure due to the rapidly flashing lights in the video game.

>>>What is the most appropriate treatment for this condition?

Grand mal or tonic-clonic seizures can be treated with phenytoin, carbamazepine, or valproic acid. In addition, avoidance of triggers can help prevent future seizures.

>>>What are the side effects of the drugs associated with treatment?

Phenytoin is known to cause a characteristic gingival hyperplasia as well as a syndrome resembling systemic lupus erythematosus. Carbamazepine is known to cause blood dyscrasias such as aplastic anemia and agranulocytosis. Valproic acid commonly causes gastrointestinal upset and rarely, fatal hepatotoxicity.

>>>If the boy were in class answering a question and suddenly stopped for 30 seconds, then continued with his explanation, what would be the diagnosis and treatment?

This is a classic case of an absence seizure, which is seen in children, but not in adults. The condition can be treated with ethosuximide. This drug acts by blocking thalamic T-type calcium channels.

>>>Which two commonly used seizure medications may cause Stevens-Johnson syndrome?

Stevens-Johnson syndrome is a severe and life-threatening condition of the skin and mucous membranes. Its etiology is thought to involve the formation of immune hypersensitivity complexes. The two seizure medications associated with it are lamotrigine and ethosuximide.

___________________________________________________________________________

This case study was contributed by Rakesh Razdan Ahuja, class of 2010, Yale University School of Medicine in association with Le TT, Takiar V, eds: First Aid Cases for the USMLE Step 1. New York: McGraw-Hill, 2009.

This practice case study is representative of the studies available in the First Aid™ Cases for the USMLE Step 1First Aid™ Cases for the USMLE Step 1 features 400 well-illustrated cases to help you relate basic science concepts to clinical situations. Each case includes drawings or clinical images with Q&As that reinforce key concepts. Get more Step 1 study help at USMLE-Rx.com.

Categories: Pharmacology

Leave a Comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s